Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 190, NWS Denver/Boulder, CO

September 30, 2004Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 30, 2004, 12:11 PM MDT for Lincoln County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2004, 12:11 PM MDT (18:11 UTC)
Expired
Sep 30, 2004, 1:00 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 31 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 301811
SVRBOU
COC073-301900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1211 PM MDT THU SEP 30 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 100 PM MDT

* AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF FORDER...OR ABOUT 41 MILES
  NORTHEAST OF PUEBLO...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FORDER.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 3854 10405 3853 10371 3879 10371 3880 10404

$$
RTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 3:28 AM MDT, 8 hours 43 minutes earlier.

Area forecast discussion, Sep 30, 3:28 AM MDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
328 AM MDT THU SEP 30 2004

.SHORT TERM DISCUSSION...APPEARS A DISTURBANCE MOVING OUT OF UPPER
LEVEL LOW OVER UTAH WILL EVENTUALLY REFORM INTO NEW UPPER LEVEL LOW
OVER NERN CO BY THIS EVENING AND THEN EXIT REGION LATER TONIGHT.
MEANWHILE A WEAK FRONT IS FORECAST TO MOVE ACROSS NERN CO THIS
MORNING WHICH APPEARS TO BE ALREADY HAPPENING BASED ON DATA FROM VWP
WHICH IS ALREADY SHOWING NLY LOW LVL WINDS UP TO AROUND 8000 FEET.
GRIDDED FIELDS SHOW SOME MINOR QG ASCENT IN THE LOWER TO MID LEVELS
TODAY WITH FAVORABLE UPPER LVL DIVERGENCE IN PLACE ACROSS NRN CO.
AS A RESULT SHOULD SEE SOME SHRA AND A FEW AFTN TSTMS ACROSS MUCH OF
THE AREA.  SOUNDINGS SHOW WET BULB ZEROS FAIRLY HIGH SO SNOW LEVEL
IN THE MTNS SHOULD BE ABOVE 10000 FEET TODAY AND LOWER TO AROUND
9000 FEET OR SO TONIGHT.  FOR LATER TONIGHT PCPN SHOULD DIMINISH
OVER THE NERN PLAINS BUT MAY LINGER IN THE MTNS AS 700 MB FLOW IS
FAVORABLE FOR SOME WEAK OROGRAPHICS.  MEANWHILE A STG COLD FRONT
WILL BE ALONG CO-WY BORDER BY 12Z BUT THAT WILL AFFECT 3RD PERIOD.

.LONG TERM DISCUSSION...BY 12Z FRIDAY MORNING...THE LATEST GRIDS
SHOW THE UPPER TROUGH AXIS PUSHING THROUGH THE FORECAST AREA WITH
NORTHERLY FLOW ALOFT FOR THE REST OF THE DAY.  BY SATURDAY
MORNING...WEAK NORTHWESTERLY FLOW IS IN PLACE.  BY THE END OF
SATURDAY...LIGHT ZONAL FLOW IS OVER THE FORECAST AREA.  THE DIV-Q
GRIDS SHOW SYNOPTIC SCALE ASCENT FOR THE NORTHEAST CORNER FRIDAY
MORNING...THEN SUBSIDENCE IS PROGGED FOR THE FORECAST AREA FOR THE
REST OF THE DAY INTO THE EVENING.  GRIDS THEN SHOW NEUTRAL FORCING
OVERNIGHT FRIDAY AND SATURDAY.  GRIDS SHOW DECENT UPSLOPE FLOW ON
FRIDAY...UP TO ABOVE 700 MB THROUGH THE AFTERNOON HOURS.  THIS IS
GONE BY FRIDAY EVENING.  FOR MOISTURE...FRIDAY LOOKS CLOUDY...THEN
ONLY PARTIAL DRYING IS PROGGED FRIDAY NIGHT.  SATURDAYS GRIDS SHOW
IS FAIRLY DRY AT THE LOWER LEVELS...BUT THERE IS SOME MID LEVEL
MOISTURE AROUND...ESPECIALLY OVER THE WESTERN FORECAST AREA.
CONCERNING POPS...THE BEST TIME LOOKS TO BE FROM ABOUT 12Z TO 21Z
FRIDAY.  WILL HAVE LIKELYS IN THAT TIME FRAME.  FORECAST SOUNDINGS
AND GRIDS SHOW THE SNOW LEVEL ABOUT 7000-7500 FEET...SO WILL LEAVE
THE CURRENT PRECIPITATION TYPES ALONE.  THE MODELS ARE SHOWING IT A
BIT WARMER THEN BEFORE.  SNOW MODEL FOR THE HIGH COUNTRY DOES NOT
YIELD ANY HIGHLIGHT CRITERIA AMOUNTS.  MOISTURE IS DECREASING FRIDAY
EVENING...SO ALPINE SNOWS WILL TAPER OFF BY SATURDAY MORNING.  FOR
TEMPERATURES...GRIDS SHOW FRIDAYS HIGHS 5 TO 10 C COLDER THEN
THURSDAY...THEN SATURDAY WARMS ABOUT 6 TO 10 C FROM FRIDAY.

MODELS SHOW NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA SUNDAY
AND MONDAY.  THEY SHOW A LOW LEVEL SURGE OF UPSLOPE ON SUNDAY
AFTERNOON.  ON TUESDAY AND WEDNESDAY GRIDS INDICATE AN WEAK UPPER
TROUGH NEAR THE FOUR CORNERS.  MODELS SHOW VARYING AMOUNTS OF
MOISTURE THROUGH THE PERIOD.  WILL WAIT THIS UPDATE CONCERNING ANY
WHOLESALE CHANGES TO THE POPS IN THE LATER PERIODS.  TEMPERATURES
LOOK AT OR SLIGHTLY BELOW NORMALS.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/RJK
Hazardous weather outlook, Sep 30, 11:05 AM MDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT THU SEP 30 2004

COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS WILL OCCUR OVER
MUCH OF NORTH CENTRAL AND NORTHEAST COLORADO THROUGH THIS AFTERNOON
AND EVENING.  AN UPPER LEVEL TROUGH MOVING SLOWLY ACROSS COLORADO
AND A MOIST AIRMASS ARE COMBINING TO PRODUCE THE UNSETTLED WEATHER.
SNOW LEVELS WILL BE AROUND 10000 FEET TODAY AND THEN LOWER TO
AROUND 9000 FEET TONIGHT.  SNOW ACCUMULATIONS OF 2 TO 4 INCHES MAY
OCCUR OVER THE HIGHER MOUNTAIN PASSES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL MOVE INTO NORTHERN COLORADO AND BRING MUCH
COOLER TEMPERATURES WITH INCREASING UPSLOPE WINDS.  THIS FRONT WILL
ENHANCE PRECIPITATION FRIDAY MORNING INTO EARLY AFTERNOON...
ESPECIALLY IN AND NEAR THE EASTERN FOOTHILLS.  THE SNOW LEVEL WILL
LOWER TO AROUND 6500 FEET ON FRIDAY.  SOME ACCUMULATING SNOWS ARE
POSSIBLE IN THE FOOTHILLS AND ON EAST FACING SLOPES IN THE
MOUNTAINS.

A DRIER WEATHER PATTERN WILL RETURN TO THE AREA OVER THE WEEKEND AND
EARLY NEXT WEEK WITH TEMPERATURES WARMING BACK TO AROUND SEASONAL
VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/GARD...WFO BOULDER

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.